Wyoming, 2023

Damaging Wind in Wyoming, July 27, 2023

July 27, 2023 · NWS RIW · 1 event in 1 county or zone

A thunderstorm passed through Natrona County and produced a 58 mph wind gust at the Natrona County airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm passed through Natrona County and produced a 58 mph wind gust at the Natrona County airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 4:20 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 27, 4:20 PM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
520 PM MDT Thu Jul 27 2023

.DISCUSSION...This Afternoon through Thursday
Issued at 200 PM MDT Thu Jul 27 2023

Shortwave energy and an associated moisture plume generated
widespread showers and isolated thunderstorms across west-central
and northern Wyoming Thursday morning into the early afternoon
hours. This convection has limited surface heating due to cloud
cover, and cool outflow has helped to stabilize these areas.
However, a clearing sky in the wake of the shortwave has allowed
for solar heating and the regeneration of towering cumulus over
the western mountains as of 130 PM Thursday. Also, areas of
central and southwest Wyoming where cloud cover was far less
extensive has heated nicely and showers and storms are erupting at
this writing. High-resolution models have been consistent since
at least Wednesday evening in depicting a so-called second round
of convection later this afternoon. Brief heavy rain, pea-sized
hail, and gusty outflow wind 30-40kts will be the primary hazards.
The strongest storms are likely to occur between 2 and 6 PM in
central Wyoming. Additional convection west of the Continental
Divide eventually spreads eastward through the evening hours.
Although most of the showers and storms will wane by 9 PM
Thursday, it appears Johnson County and adjacent areas could see
convection persist until around midnight. Cloud cover clears
behind this final wave of convection leaving a mostly clear sky
for Friday morning.

Drier air moves in aloft for Friday and limits the areal extent of
afternoon showers and storms. Instability, weak jet energy, and
pockets of mid-level moisture favor the best chance for any isolated
convection to occur over the far northern mountains and southern
Sweetwater County off the Uinta Range. However, the Wind River Range
needs to be monitored for the potential of isolated storms by mid-
afternoon. Lacking dynamic support, any convection will decrease
with the setting sun. Elsewhere, most lower elevation locations
remain dry Friday and Friday night. High temperatures Friday do
rebound to at or just above seasonal averages. The exception is the
northern Bighorn Basin and Johnson County where a cooler northerly
push arrives late tonight and Friday morning. Northerly surface wind
behind this boundary reinforces the cooler air through the day and
tempers daytime highs in these areas.

After another mostly clear night, Saturday sees rising heights
building in from our south leading to slightly warmer temperatures.
Enough moisture and instability is present to generate isolated
afternoon showers and thunderstorms over the mountains, a trend
that continues into Sunday. Sunday looks to be the warmest day as
700mb temperatures climb to 16C to 18C and daytime highs reach
the upper 80s to upper 90s. Most of the region remains dry through
Monday. However, enough mid-level moisture is present to initiate
convection over the mountains, mainly in the north where
shortwave energy may provide a glancing blow. This energy dampens
the ridge for Monday. Additionally, high pressure over the High
Plains shifts to the Southern Plains and favors the return of mid-
level moisture in southerly flow aloft. This leads to a better
chance of afternoon and evening showers and thunderstorms over the
far south Monday afternoon. The moisture spreads farther north
Tuesday through Thursday, leading to more widespread convection
those days. Accordingly, the increased cloud cover and improved
moisture chances lead to cooler temperatures by the middle of next
week. Locally heavy rain is possible next week given moisture
source region and increasing precipitable water values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 518 PM MDT Thu Jul 27 2023

Scattered rain showers and thunderstorms are currently ongoing this
afternoon and will continue into this evening. All terminals have
VCSH with TEMPO groups of -TSRA this afternoon/evening. Severe
weather is not expected, but gusty winds, frequent lightning, small
hail, and brief heavy rain are threats with thunderstorms today. VFR
conditions will prevail over the next 24 hours, excluding the brief
drops to MVFR VIS when thunderstorms move over a terminal. All
convective activity will end or move out of the area by 06Z
tonight. Tonight into Friday morning will be quiet with light wind
and FEW to SCT100 clouds passing overhead. A gusty wind will
occur Friday afternoon for most terminals. Gusts will average
20-25 knots. Thunderstorm activity will be minimal, mainly in the
mountains west of KCOD, and near KBYG Friday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Thu Jul 27 2023

Scattered showers and thunderstorms continue through mid-evening
Thursday before gradually diminishing by midnight. A few showers may
linger over the far north and along the I-25 corridor into the
early morning. Drier air moves into the region late tonight and
Friday leaving most areas dry and warm Friday. The best chance for
showers and storms Friday afternoon will be across the far
northern mountains and possibly southern Sweetwater County. The
warm-up will be slightly tempered east of the Continental Divide
by a weak frontal boundary dropping south from Montana late
tonight and Friday morning. Temperatures trend upward through the
weekend. Dry conditions prevail Saturday and Sunday for most lower
elevation zones. The best chance for any afternoon and evening
showers and storms will be over the northern mountains. Rising
temperatures allow for deeper mixing over the weekend, with
excellent smoke dispersal for all areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...CNJ
AVIATION...Straub/Rowe
FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 27, 10:25 AM MST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1125 AM MDT Thu Jul 27 2023

WYZ001>020-022>030-281300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1125 AM MDT Thu Jul 27 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Rest of Today and Tonight.

Scattered thunderstorms until mid-evening. Some storms could be
strong to locally severe, with the best chance over central and
southern Wyoming.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Sunday...Elevated fire weather conditions possible
for much of the period with hot temperatures, afternoon breezes,
and low humidity.

Tuesday and Wednesday...Widespread afternoon and evening
thunderstorms. Locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 27, 3:58 PM MST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
458 PM MDT Thu Jul 27 2023

WYZ023-024-272330-
Star Valley-Salt River and Wyoming Ranges-
458 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of west central
Sublette and northwestern Lincoln Counties through 530 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm over
Turnerville, which is also near Thayne, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Meadow Creek Guard Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4308 11064 4282 11046 4267 11093 4289 11105
      4290 11104
TIME...MOT...LOC 2257Z 245DEG 22KT 4285 11091

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Straub
Special weather statement, Jul 27, 4:19 PM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
519 PM MDT Thu Jul 27 2023

WYZ014-015-272345-
Wind River Mountains West-Wind River Mountains East-
519 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of east central
Sublette and central Fremont Counties through 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Cirque Of The Towers, which is also 24 miles west
of Fort Washakie, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Dickinson Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4308 10912 4304 10910 4305 10905 4303 10905
      4303 10909 4302 10908 4302 10902 4301 10904
      4298 10902 4297 10903 4297 10901 4278 10896
      4283 10951 4293 10952
TIME...MOT...LOC 2319Z 258DEG 34KT 4290 10934

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wittmann
Special weather statement, Jul 27, 4:42 PM MST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
542 PM MDT Thu Jul 27 2023

WYZ024>026-280015-
Upper Green River Basin-Upper Green River Basin Foothills-Salt River
and Wyoming Ranges-
542 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of west central
Sublette County through 615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Merna, which is also 24 miles west of Pinedale, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Daniel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4277 11049 4294 11051 4308 11007 4269 11001
TIME...MOT...LOC 2342Z 259DEG 21KT 4287 11034

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wittmann
Special weather statement, Jul 27, 5:32 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
632 PM MDT Thu Jul 27 2023

WYZ014-015-025-280100-
Wind River Mountains West-Wind River Mountains East-Upper Green River
Basin Foothills-
632 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of east central
Sublette and western Fremont Counties through 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder Lake, which is also 12 miles east of Pinedale, moving east at
40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Sublette and western Fremont Counties, including the following
locations... Boulder Lake Campground and Fremont Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4283 10979 4296 10981 4312 10916 4273 10910
TIME...MOT...LOC 0032Z 261DEG 34KT 4291 10963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wittmann
Special weather statement, Jul 27, 5:59 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
659 PM MDT Thu Jul 27 2023

WYZ014-015-017-018-025-280130-
Wind River Mountains West-Wind River Basin-Wind River Mountains
East-Upper Green River Basin Foothills-Lander Foothills-
659 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of east central
Sublette and central Fremont Counties through 730 PM MDT...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dickinson Park, which is also 16 miles west of
Fort Washakie, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Fort Washakie and Milford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 10964 4293 10974 4320 10889 4279 10874
      4278 10931
TIME...MOT...LOC 0059Z 264DEG 42KT 4294 10920

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wittmann
Special weather statement, Jul 27, 7:05 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
805 PM MDT Thu Jul 27 2023

WYZ014-015-018-019-280230-
Wind River Mountains West-Wind River Mountains East-Green Mountains
and Rattlesnake Range-Lander Foothills-
805 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of south central
Fremont County through 830 PM MDT...

At 805 PM MDT, Doppler radar was tracking a strong thunderstorm near
Christina Lake, which is also 25 miles southwest of Lander, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Christina Lake around 815 PM MDT.
  Louis Lake and Fiddlers Lake around 820 PM MDT.
  South Pass City around 825 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4248 10913 4257 10914 4272 10851 4235 10853
TIME...MOT...LOC 0205Z 272DEG 26KT 4252 10900

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wittmann

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
July 27, 9:11 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126536.